Tennessee, 2005

Flash Flood in Tennessee, July 21, 2005

July 21, 2005 · NWS MRX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 1:05 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 1:05 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU JUL 21 2005

.SHORT TERM...(TONIGHT AND FRI)...RADAR SHOWS ISOLATED TO SCATTERED
CONVECTION OVER THE AREA...THINK THIS WILL DIMINISH THIS EVENING AS
WE LOSE HEATING...BUT GIVEN MOIST AIRMASS AND THE FACT THAT THERE
WERE ECHOES ON RADAR WHEN I CAME IN THIS MORNING...WILL KEEP 20 POPS
THROUGH OVERNIGHT PERIOD.  TOMORROW...TAIL END OF UPPER TROUGH
ASSOCIATED WITH COMPLEX OVER GREAT LAKES REGION TODAY MAY AFFECT OUR
AREA...ESPECIALLY THE NORTH.  NAM MOST BULLISH WITH THIS FEATURE.
WILL NOT GO AS FAR AS THE NAM...BUT WILL GO WITH 40 TO 50 POPS
NORTH...AND 30 TO 40 SOUTH.  WILL GENERALLY GO CLOSE TO MAV TEMPS
TONIGHT...BUT WILL UNDERCUT A DEGREE OR TWO NORTH AND CENTRAL
TOMORROW WITH POSSIBILITY OF MORE CLOUDS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...FORECAST AREA REMAINS
IN WEAK NW FLOW ALOFT INITIALLY UNTIL THE UPPER RIDGE BUILDS EAST
FROM THE PLAINS STATES.  THUS...COVERAGE OF CONVECTIVE PCPN IS
UNCERTAIN FOR FRIDAY NIGHT.  MODELS HINT AT PERHAPS AN MCS AFFECTING
THE FORECAST AREA DURING THE DAY FRIDAY...WITH POPS DIMINISHING FROM
THE NW FRIDAY EVENING.  KEPT POP/WX GRIDS DRAWN FOR THIS SCENARIO...
BUT THERE MIGHT JUST BE A GENERAL DECREASE IN SHOWERS/STORMS WITH
LOSS OF HEATING.

UPPER RIDGE BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK...WHICH
WILL SERVE TO LIMIT CONVECTION.  TEMPS ALSO ON THE RISE BUT PROBABLY
NO HIGHER THAN MID TO UPPER 90S FOR MAX TEMPS.  UPDATED THE HWO
PRODUCT TO INCLUDE A MENTION OF HOT TEMPS AND HEAT INDICES...AND
WILL LIKELY ISSUE AN SPS WITH SAME INFORMATION WITH THE AFTERNOON
PACKAGE.

BY MID NEXT WEEK...DGEX/GFS/ECMWF AND ENSEMBLES INDICATE THE RIDGE
BREAKS DOWN.  UPPER LEVEL TROUGH DEVELOPS ACROSS UPPER MIDWEST AND
GREAT LAKES...WITH ASSOCIATED WEAK COLD FRONT TO DROP INTO SRN OHIO
VALLEY BY 12Z THURSDAY.  THUS...INCREASED RAIN CHANCES BY WEDS NIGHT
INTO THURSDAY MUCH IN LINE WITH LATEST HPC GUIDANCE.  DID UNDERCUT
GUIDANCE HIGHS ON THURSDAY DUE TO ANTICIPATED CLOUDS AND PCPN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  93  73  95 /  20  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  91  72  93 /  20  40  20  10
OAK RIDGE, TN                       72  91  71  94 /  20  40  10  10
TRI CITIES AIRPORT, TN              68  89  67  90 /  20  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

LCM/TG
Hazardous weather outlook, Jul 21, 10:00 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU JUL 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1200 PM EDT (1100 AM CDT) THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (REST OF TODAY AND TONIGHT)...

HIGH PRESSURE AT THE SURFACE AND ALOFT WITH ABUNDANT LOW LEVEL
MOISTURE...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL IN A FEW STORMS.
HOWEVER...NO SIGNIFICANT FLOODING OR SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVER THE
WEEKEND...AFTERNOON HIGH TEMPERATURES WILL RISE WELL INTO THE 90S AT
MANY LOCATIONS. THE COMBINATION OF THESE TEMPERATURES AND HIGH
RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM AROUND 95
TO 105 DEGREES.  THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE
MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO
THE ACTUAL AIR TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 21, 12:24 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT THU JUL 21 2005

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION OVER THE
WEEKEND...CAUSING AFTERNOON HIGH TEMPERATURES TO RISE WELL INTO THE
90S AT MANY LOCATIONS.  THESE HIGH TEMPERATURES SHOULD BE THE WARMEST
SO FAR THIS SUMMER...BUT NOT UNUSUALLY HOT OR RECORD HIGHS FOR THE
SEASON.

THE COMBINATION OF THESE TEMPERATURES AND HIGH RELATIVE HUMIDITY...
WILL CREATE HEAT INDICES RANGING FROM AROUND 95 TO 105 DEGREES.
THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT
IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR
TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220930-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
224 PM EDT THU JUL 21 2005

HEAT INDICES WILL RANGE AS HIGH AS 95 TO 105 DEGREES DURING THE
AFTERNOONS...MAINLY SUNDAY...MONDAY AND TUESDAY.  ACTUAL HIGH
TEMPERATURES ARE EXPECTED TO TOP OUT MAINLY IN THE MID 80S TO UPPER
90S EACH DAY.  THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD
OCCUR OVER MUCH OF SOUTHEAST TENNESSEE.

SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH
PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 21, 4:10 PM CST to 4:15 PM CST
Where
Marion County, Jasper
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -85.633

Water across several roads in Jasper, impeding traffic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465639.